Virginia, 2021

Hail and Damaging Winds in Virginia, August 11, 2021

August 11, 2021 · NWS LWX · 39 events in 17 counties and zones

A lee pressure trough and weak cold front combined to ignite numerous thunderstorms in a strongly unstable environment. The strongest thunderstorms produced severe wind gusts and sporadic hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$247,000
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A lee pressure trough and weak cold front combined to ignite numerous thunderstorms in a strongly unstable environment. The strongest thunderstorms produced severe wind gusts and sporadic hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 11, 9:17 AM EST, 3 hours 54 minutes earlier.

Area forecast discussion, Aug 11, 9:17 AM EST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1017 AM EDT Wed Aug 11 2021

.SYNOPSIS...
A high pressure will remain in place over the southeast US
through Thursday with continued chances for showers and
thunderstorms each day. A cold front will move into our region
Saturday and stall nearby Sunday into early next week. Tropical
Storm Fred could affect our weather sometime next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Subtropical ridge remains to the south while surface high
pressure remains over the Atlantic. Our area remains in a zonal
flow aloft between the subtropical ridge and upper-level
low/trough over central Canada into the northern Plains.

A south to southwest flow combined with low-level temps progged
to be about 1-3C hotter than yesterday means that more hot and
humid conditions are expected. Max temps will range from the 70s
and 80s along the ridges to the mid and upper 90s across most
other locations (perhaps a little cooler in the Shenandoah
Valley). A Heat Advisory is in effect for the eastern Panhandle
of West Virginia, central MD, northern VA, the Wash, Balt, and
Fredericksburg Metro areas, and southern MD. Heat indices around
100 to 105 degrees are expected across this area. The highest
heat indices around 105 will be near and east of Interstate 95.

The heat and humidity will lead to more instability, with the
highest CAPE expected to be east of a pressure trough that will
set up near the I-81 corridor. Terrain circulation and the
surface trough will be the trigger to initiate convection, then
convection will likely increase in coverage as it moves eastward
into the more unstable environment. Despite weak shear, moderate
to high CAPE combined with steep low-level lapse rates means
that storms will be capable of producing damaging wind gusts.
Isolated large hail is possible to since higher CAPE is progged
to be in the -10 to -20C level. There is also an isolated flash
flood threat given the higher CAPE and pwats close to 2"
(especially east of the Blue Ridge Mountains). However, the
storms should be moving somewhat with around 15 knots of
westerly flow aloft and the cloud layer wind is perpendicular to
the orientation of the surface trough. Therefore, confidence is
not high enough for a flash flood watch at this time.

Convection will wane later this evening with the loss of daytime
heating, and it will turn out warm and humid overnight with
patchy fog. Isolated showers are still possible overnight as the
shortwave passes through.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
The main energy from the upper level low over Canada will
remain to our north on Thursday with a mid level westerly flow
continuing throughout the day. CAMs have mainly dry conditions
for Thursday,but I feel with afternoon temps expected to peak in
the upper 90s with dewpoints in the mid 70s that pulse
thunderstorms can't be ruled out. Although CAPE and low level
lapse rates will be favorable, I believe the lack of forcing
along with a westerly flow will greatly limit the threat for
showers and thunderstorms on Thursday.

The main hazard for Thursday will be the threat for excessive
heat. A continued south to southwesterly flow will continue to
advect in hot and humid conditions. Model 850 temps indicate
that afternoon temps should be a few degrees warmer then today.
I expect afternoon temps to peak in the upper 90s with a few
areas potentially reaching the 100 degree mark. DC may struggle
to hit 100 degrees especially if winds come off the Potomac
River. The combination of high temps in the upper 90s and
dewpoints in the low to mid 70s will lead to heat indices rising
above 105 with the possibility that the heat index could
surpass the 110 degree mark. An Excessive Heat Watch is in
effect for Thursday and decisions on the excessive heat threat
should be made later today.

Another hot and humid day is expected on Friday as high
pressure will remain off the coast of the SE US. A south to
southwesterly flow will continue to advect in hot and moist air
into our region. High heat indices will once again be the main
hazard threat for Friday with heat indices possibly reaching
heat advisory levels. Afternoon temps will likely be similar or
slight cooler then Thursday with slightly cooler dewpoint temps.
Afternoon temps are forecast to peak in the mid to upper 90s
once again.

A cold front will slowly approach from the northwest on Friday.
Ahead of the front, hot humid conditions will produced an
unstable environment which will combine with the approaching
boundary to bring another possible round of strong to severe
thunderstorms. SPC has highlighted a threat area off to the
northwest of our region but I believe the environment will be
unstable enough that SVR storms will be threat especially later
in the day on Friday. High PW's could also lead to storms
capable of producing heavy rainfall and possibly a localized
flood threat.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Cold front slowly sliding into the area on Friday night and
Saturday is the main focus of the beginning of the long term.
Still some timing differences on this front, with the EC holding
it up a bit and allowing Saturday afternoon to be quite stormy.
GFS and GGEM are more progressive, with the front ending up
south of the area before peak heating and preventing another big
convective day, though some limited showers and thunderstorms
would still be possible. For now have sided more with EC and
kept POPs likely on Saturday. This remains a potential severe
and flood risk day, but given guidance uncertainties, will not
up any wording in products compared to what we presently have.
Highs Saturday likely end up a bit cooler than previous days, if
because of the front itself, or because of the showers and
thunderstorms.

Front will not clear the area completely as Canadian high
pressure builds eastward to our north on Sunday and Monday, so
clouds and a few showers may linger, especially across central
Virginia. Temperatures will certainly be cooler by then, with
80s for highs. Risk of severe weather or flooding will remain
low, however, as we will generally be on the stable side of the
front.

By Tuesday and beyond, eyes turn towards Tropical Storm Fred.
While it is unlikely to affect our region with tropical storm
conditions, it could bring concentrated rainfall to our region
at some point. However, uncertainty is quite high at this point.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions along with winds generally out of the south are
expected for the majority of the period through Friday. Periods
of subVFR conditions will be possible this afternoon along with
strong wind gusts due to thunderstorms. The best chance for
storms will be between 18 and 23z from west to east. High heat
will be a threat at all terminals through Friday with heat
indices likely reaching the 105 mark especially over the airport
tarmac. Another chance for brief subVFR conditions will occur
on Friday due to thunderstorms with terminals west of the I-95
corridor at the highest risk.

Intervals of sub-VFR look more likely Saturday as a cold front
stalls nearby, resulting in several rounds of showers and
possibly thunderstorms. The risk of showers and thunderstorms
will decline Sunday as the front settles a bit further south,
but sub-VFR intervals may continue due to low clouds.

&&

.MARINE...
Southerly channeling winds may lead to periods of SCA level
winds through Friday. Thunderstorms today may require Special
Marine Warnings over marine areas. Small Craft Advisories may
be needed through the end of this week.

A cold front will stall nearby over the weekend. This should
result in a diminished pressure gradient, leading to a
relaxation of the southerly channeling and a lowered risk of SCA
conditions. However, thunderstorms with gusty winds requiring
Special Marine Warnings will remain a threat, especially
Saturday.

&&

.TIDES/COASTAL FLOODING...
Southerly channeling will continue for the next few days, but
anomalies have leveled off, so right now it appears tide levels
will stay just below minor thresholds at all sites. Confidence
is not high on this, however, so will continue to monitor
closely.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
     Excessive Heat Watch from Thursday afternoon through Thursday
     evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ003>006-008-
     011-013-014-016>018-503>508.
     Excessive Heat Watch from Thursday afternoon through Thursday
     evening for MDZ003>006-008-011-013-014-016>018-503>508.
VA...Heat Advisory until 8 PM EDT this evening for VAZ031-052>057-
     501-502-505-506.
     Excessive Heat Watch from Thursday afternoon through Thursday
     evening for VAZ031-052>057-501-502-505-506.
WV...Heat Advisory until 8 PM EDT this evening for WVZ051>053.
     Excessive Heat Watch from Thursday afternoon through Thursday
     evening for WVZ051>053.
MARINE...None.

&&

SYNOPSIS...RCM/JMG
NEAR TERM...BJL/JMG
SHORT TERM...JMG
LONG TERM...RCM
AVIATION...BJL/RCM/JMG
MARINE...BJL/RCM/JMG
TIDES/COASTAL FLOODING...RCM
Hazardous weather outlook, Aug 11, 6:55 AM EST, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
755 AM EDT Wed Aug 11 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-121000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
755 AM EDT Wed Aug 11 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms capable of producing damaging winds,
large hail, and isolated instances of flash flooding are possible
this afternoon and evening.

A Heat Advisory is in effect from noon until 8 PM for the outlook
area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An Excessive Heat Watch is in effect for Thursday afternoon
and early evening for the outlook area.

Heat index values of 100 to 109 degrees are likely during the
afternoon and early evening hours Friday.

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-121000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
755 AM EDT Wed Aug 11 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms capable of producing damaging winds,
large hail, and isolated instances of flash flooding are possible
this afternoon and evening.

A Heat Advisory has been issued for noon to 8 PM today for much
of northern to central Maryland, as well as areas of northern
Virginia and the far eastern West Virginia panhandle.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An Excessive Heat Watch is in effect for Thursday afternoon
and early evening for the same locations.

Heat index values of 100 to 107 likely during the afternoon and
early evening hours Friday.

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ001-501-502-VAZ503-504-WVZ501>506-121000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
755 AM EDT Wed Aug 11 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms capable of producing damaging winds,
large hail, and isolated instances of flash flooding are possible
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, Aug 11, 11:12 AM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1212 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     2 SSW NORRISVILLE       39.68N  76.55W
08/10/2021                   HARFORD            MD   911 CALL CENTER

            SEVERAL LARGE TREE LIMBS BLEW DOWN ONTO JOLLY ACRES
            ROAD NEAR THE PARKER CONSERVATION AREA.

&&

EVENT NUMBER LWX2105172

DH
Local storm report, Aug 11, 11:17 AM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1217 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     1 S NORTH EAST          39.59N  75.94W
08/10/2021                   CECIL              MD   911 CALL CENTER

            TWO TREES BLEW DOWN ALONG TURKEY POINT ROAD.

&&

EVENT NUMBER LWX2105173

DH
Local storm report, Aug 11, 11:18 AM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1218 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     CONOWINGO               39.68N  76.16W
08/10/2021                   CECIL              MD   911 CALL CENTER

            TWO TREES BLEW DOWN ON CONOWINGO ROAD NEAR ROCK SPRINGS
            ROAD.

&&

EVENT NUMBER LWX2105174

DH
Local storm report, Aug 11, 12:13 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
113 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     FALLS CHURCH            38.88N  77.17W
08/10/2021  M59 MPH          CITY OF FALLS CHUR VA   MESONET

            A WIND GUST OF 51 KNOTS (59 MPH) WAS MEASURED BY A
            PERSONAL WEATHER STATION IN THE CITY OF FALLS CHURCH.

&&

EVENT NUMBER LWX2105175

DH

The radar

The Sterling radar (KLWX), 105 km away, was scanning. The volume nearest the first event began at 18:11 UTC.

Open the radar archive at this moment

Event by event

37 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Page

When
August 11, 1:11 PM EST
Where
Page County, 0.72 mi NE of Newport
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.588, -78.591

Several trees blew down near Ingham. A tree blew down near the intersection of Riverbend Road and US-340. A tree blew down near the intersection of Grove Hill River Road and Comertown Road.

Thunderstorm Wind, Rockingham

When
August 11, 1:29 PM EST
Where
Rockingham County, 0.51 mi S of Timberville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.643, -78.770

Tree damage was reported in Timberville, including a tree that blew down near the intersection of Cherry Street and Belvedere Street.

Thunderstorm Wind, Rockingham

When
August 11, 1:36 PM EST
Where
Rockingham County, 1.46 mi SSE of Bergton
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.752, -78.916

A tree was reported down near the intersection of VA-820 Bergton Road and VA-259 Brocks Gap Road.

Thunderstorm Wind, Warren

When
August 11, 1:39 PM EST
Where
Warren County, 2.23 mi NW of Karo
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.889, -78.284

Wind damage was reported near Karo, including power lines that blew down near the intersection of Lakeside Drive and Royal Walnut Road.

Thunderstorm Wind, Harrisonburg (C)

When
August 11, 1:40 PM EST
Where
Harrisonburg (C) County, 0.65 mi NNW of Harrisonburg
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.459, -78.873

A tree was reported down in the 400 block of Fourth Street.

Thunderstorm Wind, Warren

When
August 11, 1:42 PM EST
Where
Warren County, 1.55 mi SE of Happy Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.912, -78.133

Multiple trees blew down near the intersection of VA-55 John Marshall Highway and High Knob Road.

Thunderstorm Wind, Warren

When
August 11, 1:49 PM EST
Where
Warren County, 2.07 mi WNW of Linden
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.915, -78.103

Multiple trees blew down along VA-647 Dismal Hollow Road near I-66.

Thunderstorm Wind, Rockingham

When
August 11, 1:54 PM EST
Where
Rockingham County, 0.9 mi E of Lacey Spg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.529, -78.753

Tree damage was reported near Broadway, including a tree that blew down near the intersection of VA-764 Lacey Heights Avenue and VA-717 Indian Trail Road.

Thunderstorm Wind, Rappahannock

When
August 11, 2:02 PM EST
Where
Rappahannock County, 1.17 mi SE of Huntly
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.816, -78.107

Numerous trees and large tree limbs blew down near Chester Gap. Tree limbs went through the windshield of a car near the intersection of US-522 Zachary Taylor Highway and VA-662 Little Long Mountain Road. About 5 to 10 trees blew down in this area.

Thunderstorm Wind, Fauquier

When
August 11, 2:05 PM EST
Where
Fauquier County, 0.47 mi NNW of Markham
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.906, -78.003

Several trees blew down along VA-55 in Markham.

Thunderstorm Wind, Loudoun

When
August 11, 2:05 PM EST
Where
Loudoun County, 1.98 mi NW of Bloomfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.053, -77.821

Trees blew down near the intersection of VA-719 Airmont Road and VA-736 Bloomfield Road.

Thunderstorm Wind, Loudoun

When
August 11, 2:25 PM EST
Where
Loudoun County, 1.94 mi N of Bloomfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.058, -77.800

Two trees blew down near the intersection of VA-719 Airmont Road and Furr Road.

Thunderstorm Wind, Fauquier

When
August 11, 2:25 PM EST
Where
Fauquier County, 2.24 mi W of Marshall
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.870, -77.892

A tree blew down onto a car on I-66/US-17/VA-55 near mile marker 26. A tree blew down on VA-721 Free State Road.

Thunderstorm Wind, Madison

When
August 11, 2:35 PM EST
Where
Madison County, 1.05 mi E of Haywood
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
38.450, -78.251

Four large trees blew down in Haywood.

Hail, Madison

When
August 11, 2:40 PM EST
Where
Madison County, 1.05 mi E of Haywood
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.450, -78.251

Golf ball size hail was reported in Haywood.

Thunderstorm Wind, Loudoun

When
August 11, 2:40 PM EST
Where
Loudoun County, 0.51 mi ESE of Wheatland
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
39.178, -77.661

Numerous trees and large tree limbs blew down on VA-9 Charles Town Pike between VA-738 Hampton Road and VA-698 Wheatland Road (near Old Stage Place).

Thunderstorm Wind, Culpeper

When
August 11, 2:45 PM EST
Where
Culpeper County, 2.58 mi SW of Monument Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.572, -78.032

Several trees blew down along VA-629 Settle School Road.

Thunderstorm Wind, Albemarle

When
August 11, 2:45 PM EST
Where
Albemarle County, 1.18 mi NE of Ivy
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
38.063, -78.586

There were several reports of trees blown down just northeast of Ivy. A tree blew down in the 4300 block of VA-601 Free Union Road.

Thunderstorm Wind, Madison

When
August 11, 2:50 PM EST
Where
Madison County, 2.09 mi ENE of Oakpark
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.386, -78.138

There were numerous reports of trees blown down in the Fordsville area.

Thunderstorm Wind, Frederick

When
August 11, 2:50 PM EST
Where
Frederick County, 1.25 mi W of Fawcett Gap
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.131, -78.323

A tree blew down in the 2400 block of VA-629 Laurel Grove Road.

Thunderstorm Wind, Culpeper

When
August 11, 2:55 PM EST
Where
Culpeper County, 2.04 mi W of Jeffersonton
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.628, -77.938

Several trees blew down near the intersection of VA-626 Black Hill Road and VA-229 Rixeyville Road.

Thunderstorm Wind, Orange

When
August 11, 3:00 PM EST
Where
Orange County, 1.37 mi S of Somerset
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.200, -78.231

A tree blew down onto power lines in the 8200 block of VA-655 Weyburn Road. A tree blew down across the roadway in the 11300 block of VA-655 Jacksontown Road.

Thunderstorm Wind, Culpeper

When
August 11, 3:02 PM EST
Where
Culpeper County, 0.65 mi SSE of Culpeper
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
38.471, -77.997

Several trees blew down in Culpeper.

Thunderstorm Wind, Albemarle

When
August 11, 3:10 PM EST
Where
Albemarle County, 2.2 mi E of Eastham
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.071, -78.380

There were multiple reports of trees and wires blown down across northeastern Albemarle County.

Thunderstorm Wind, Orange

When
August 11, 3:10 PM EST
Where
Orange County, 0.31 mi SSE of Indiantown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.366, -77.798

A tree blew down in the 33200 block of VA-603 Indiantown Road.

Thunderstorm Wind, Culpeper

When
August 11, 3:12 PM EST
Where
Culpeper County, 0.69 mi WNW of Buena
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.352, -78.043

Several trees blew down along VA-615 Rapidan Road.

Thunderstorm Wind, Culpeper

When
August 11, 3:15 PM EST
Where
Culpeper County, 2.33 mi SSE of Elkwood
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.492, -77.827

Several trees blew down along VA-673 Newbys Shop Road.

Thunderstorm Wind, Albemarle

When
August 11, 3:22 PM EST
Where
Albemarle County, 1.56 mi SSW of Shadwell
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
38.001, -78.415

A tree blew down onto a house causing structural damage in the 2000 block of Hillview Court.

Thunderstorm Wind, Albemarle

When
August 11, 3:25 PM EST
Where
Albemarle County, 1.73 mi SSE of Rugby
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.996, -78.319

A tree blew down onto I-64 near mile marker 133.

Thunderstorm Wind, Fairfax

When
August 11, 3:30 PM EST
Where
Fairfax County, 0.72 mi E of Oakton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.881, -77.287

A tree blew down onto a car on Snowbound Court.

Lightning, Orange

When
August 11, 3:35 PM EST
Where
Orange County, 1.61 mi S of Unionville
Property damage
$100,000
Reported by
911 Call Center
Coordinates
38.247, -77.966

Lightning struck a house causing significant structural damage in the 11500 block of VA-669 Marquis Road.

Thunderstorm Wind, Fairfax

When
August 11, 3:40 PM EST
Where
Fairfax County, 0.6 mi NW of Chesterbrook
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.927, -77.187

A tree blew down onto wires causing a fire in the 1600 block of Davidson Road. Wires blew down near the intersection of Roswell Court and Roswell Drive.

Thunderstorm Wind, Arlington

When
August 11, 3:45 PM EST
Where
Arlington County, 0.34 mi ESE of Arlington
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.877, -77.125

Wires were reported down in the 5200 block of Wilson Boulevard.

Thunderstorm Wind, Fairfax

When
August 11, 3:53 PM EST
Where
Fairfax County, 0.82 mi NNW of North Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.812, -77.204

A tree blew down near the intersection of VA-620 Braddock Road and Heming Avenue. Large tree limbs blew down onto power lines causing a fire in the 6800 block of Cabin John Road.

Thunderstorm Wind, Prince William

When
August 11, 3:53 PM EST
Where
Prince William County, 1.19 mi WNW of Quantico
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.528, -77.300

A tree blew down on Fuller Road.

Thunderstorm Wind, Stafford

When
August 11, 3:55 PM EST
Where
Stafford County, 0.59 mi S of Ruby
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.492, -77.520

A tree blew down near the intersection of Holly Court and Longwood Drive.

Thunderstorm Wind, Stafford

When
August 11, 4:00 PM EST
Where
Stafford County, 1.19 mi WNW of Stafford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.426, -77.421

A tree blew down onto I-95 at mile marker 140.7.

Thunderstorm Wind, Stafford

When
August 11, 4:05 PM EST
Where
Stafford County, 2.03 mi NNE of Stafford
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.448, -77.388

There were nearly a dozen calls for trees blown down over eastern Stafford County.

Thunderstorm Wind, Spotsylvania

When
August 11, 4:15 PM EST
Where
Spotsylvania County, 1.27 mi ESE of Post Oak
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.162, -77.649

A tree blew down in the 7000 block of VA-656 Towles Mill Road. A tree blew down near the intersection of VA-649 Mill Pond Road and Vanreenan Way. A tree blew down on VA-656 Towles Mill Road at VA-208 Courthouse Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966554, 966555, 966556, 966557, 966558, 966559, 966560, 966561, 966562, 966563, 966564, 966565, 966566, 966567, 966568, 966569, 966570, 966571, 966572, 966573, 966574, 966575, 966576, 966577, 966578, 966579, 966580, 966581, 966583, 966584, 966586, 966587, 966589, 966590, 966592, 966593, 966595, 966596, 966598.